The People's Pharmacy – The People's Pharmacy


Drug side effects can be really scary. Watch a few TV commercials and you will hear the announcer describe adverse reactions such as blood clots, pancreatitis, heart attacks, strokes and cancer. But there is a drug side effect that is not life threatening that physicians and pharmacists prefer not to mention to patients. Its official name is alopecia. Hair thinning or baldness is another way to describe this adverse reaction. A surprising number of medications can cause hair loss.
Having hair fall out may seem like such a minor complication that it barely deserves mention. Compared to cancer or strokes, drug-induced alopecia seems insignificant. On the other, many people tell us that this adverse reaction affects their well-being and should always be revealed in advance.
It’s not just men who are affected by drugs that cause hair loss. A great many women have contacted us to share their anguish as well.
Some of the most widely prescribed medications can cause hair loss. We’re not talking about chemotherapy for cancer patients. That is widely recognized as a tradeoff worth accepting if you can cure a malignancy.
The drugs we are referring to include non-steroidal anti-inflammatory drugs known as NSAIDs, beta blocker blood pressure medications, statin-type cholesterol-lowering medicines, acne treatments, antidepressants, anticoagulants and anticonvulsants frequently prescribed for the treatment of pain.
Here are some of the messages we have received from readers of this newspaper column.
“I have been taking metoprolol for 14 years. The side effects have been hair loss, weight gain, rashes, shortness of breath, fatigue, and more. I am now reducing the dose with my doctor’s supervision. The withdrawal has been absolutely horrid (e.g. headaches, muscle aches, spaciness and hives).”
Metoprolol is a beta blocker prescribed for heart problems and hypertension. Like many beta blockers, it can cause hair thinning. No one should EVER stop this drug suddenly, as it could lead to serious complications.
“I have been taking metoprolol for about a year and I am losing my hair at a rapid pace. I did suggest that to my doctor, but she said it was not a drug side effect.”
“I am now motivated to make life style changes like exercise, lose weight, reduce salt, caffeine, and sugar. If I can control my blood pressure without a beta blocker and get my hair back, I will be so happy.”
“I was put on eyedrops for severe glaucoma, Cosopt. They contain timolol, a beta blocker. After several weeks, my hair began falling out–brushfuls with every stroke. My hairdresser said that blood-pressure drugs (i.e., the beta blocker, though this one was in eyedrop form) are famous for causing hair loss.”
“I have psoriatic arthritis and was prescribed meloxicam and methotrexate. My hair fell out and my blood pressure went too high.”
Both the NSAID meloxicam and the anti-inflammatory methotrexate can lead to alopecia.
“I started losing hair at a fast rate. I was told that is a side effect. However, they said it had only been reported by a small number of patients. A person working at my pharmacy said she is also taking atorvastatin and is having hair loss as well.”
This is not a side effect mentioned in the official Lipitor prescribing information. But we did find this in the American Journal of Medicine (Aug. 1, 2002):
“Although alopecia is listed as a potential adverse effect on package inserts, published reports documenting this adverse effect are scarce. We present a case of reversible alopecia attributed to atorvastatin.”
The doctor reported that hair growth restarted after the statin was discontinued.
“I have always had a great head of hair. I started taking lovastatin about 5 months ago and I can’t believe how thin my hair has gotten.”
“I am taking lovastatin and noticed that my hair has thinned over 50% since taking it. I can now see my scalp. I am only 48 years old and find this hair loss affecting my ability to feel good about my looks. I told my doctors that I thought it was the lovastatin and they told me that it couldn’t be. Signed, frustrated.”
If physicians bothered to go to the official prescribing information for lovastatin they would find “alopecia” listed as a side effect under the category Skin.
“I am taking lovastatin as well. I actually found the People’s Pharmacy website trying to research to see if it was the lovastatin making my hair come out. I have been on lovastatin for a few years now and my hair sheds like a cat (no lie).
“I do not know how I still have any hair…it’s not thick to start with. Every single time I touch my hair it sheds in strands of about 10 for each time I run my hand through a section of my hair. Each time I have a handful by the time I’m done.
“I’m scared to touch it, but keep touching it to see if it sheds… and it does. This really sucks.”
“For more than a year I have expressed my concern about my thinning hair to my internist, two dermatologists and finally an endocrinologist. All attributed my hair loss to the ‘aging process’ and could offer no help except ‘get some Rogaine.’
“I have tried a number of shampoos & conditioners, stopped processing my hair, changed my vitamin regime etc. etc. Thank you for identifying two meds that are prescribed for me, atenolol and lovastatin; both or either could be the cause for my dilemma.”
Of course, no one should ever stop taking a medication without checking with the prescriber. Sometimes a side effect cannot be avoided because the medicine is essential for survival. That is certainly the case with anticancer drugs.
Even though hair loss may not seem like an important reaction to a health care professional, it could make a big difference in how a patient feels from day to day. That’s why doctors and pharmacists should always inform patients about the potential for this side effect. There may be an alternate medication that does not cause alopecia.
If you would like to learn more about drugs that cause hair loss, we have listed many others in our free Guide to Hair and Nail Care. You will find it under the Health eGuides tab. Share your own experience with drug-induced hair loss in the comment section below.
We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.
© 2022 The People's Pharmacy
All Rights Reserved

source


Leave a Reply

Your email address will not be published.